Oregon, 2005

Heavy Rain in Oregon, April 27, 2005

April 27, 2005 · NWS MFR · 3 events in 1 county or zone

A Flash Flood Warning was issued for northeastern Josephine County, including the city of Grants Pass, at 27/1648 PDT effective until 27/1815 PDT. The warning was expired at 27/1814 PDT.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A Flash Flood Warning was issued for northeastern Josephine County, including the city of Grants Pass, at 27/1648 PDT effective until 27/1815 PDT. The warning was expired at 27/1814 PDT. The above reports verify that extraordinarily heavy rain (for this region) fell in the warning area. Several other reports were received indicating mud and debris on county roads and street flooding in the city of Grants Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Apr 27, 2:15 PM PST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 27, 2:15 PM PST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
315 PM PDT WED APR 27 2005

.DISCUSSION...
SATELLITE/RADAR SHOWING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
FORMING OVER MOUNTAIN RIDGES IN OUR FORECAST AREA AND DRIFTING OVER
NEARBY VALLEYS. THESE STORMS OVER THE MOUNTAINS SHOULD CONTINUE FOR
THE NEXT SEVERAL HOURS AND GRADUALLY DIE OFF AFTER SUNDOWN. THE UPPER
LEVEL FLOW SHIFTS FROM SOUTHEAST TO NORTH TONIGHT AND SHOWERY PRECIP
WILL TRANSITION INTO AREAS OF STRATIFIED RAIN OVERNIGHT.

AFTER THE UPPER LOW PARKED OFF THE WEST COAST MOVES INLAND THURSDAY
AFTERNOON WE RETURN TO A MORE NORMAL WEATHER REGIME WITH WESTERLY
FLOW ALOFT. MODEL GUIDANCE INDICATES A FLAT ZONAL PATTERN LIKE THIS
WILL ALLOW SEVERAL WEAK IMPULSES TO MOVE QUICKLY THROUGH THE PAC NW
THIS WEEKEND. WILL MAINTAIN MINIMAL POPS THROUGH EXTENDED PORTION OF
THE FORECAST.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.

&&

ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD
Hazardous weather outlook, Apr 27, 4:00 PM PST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
500 PM PDT WED APR 27 2005

CAZ080-ORZ023>026-280600-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
WESTERN SISKIYOU COUNTY-
500 PM PDT WED APR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

SLOW-MOVING THUNDERSTORMS WITH VERY HEAVY RAIN...SMALL HAIL...
AND WIND GUSTS TO 40 MPH ARE ANTICIPATED THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MS

In the hours before

Local storm report, Apr 27, 3:57 PM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
457 PM PDT WED APR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HEAVY RAIN       2 N GRANTS PASS         42.47N 123.33W
04/27/2005  2.00 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            ONE HOUR RAINFALL ENDING AT 430 PDT.

&&

JACOBS
Local storm report, Apr 27, 3:58 PM PST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
458 PM PDT WED APR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HEAVY RAIN       4 NNW GRANTS PASS       42.50N 123.34W
04/27/2005  3.60 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            ONE HOUR RAINFALL ENDING AT 430 PM PDT.

&&

JACOBS
Local storm report, Apr 27, 3:59 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
459 PM PDT WED APR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HEAVY RAIN       2 SSW MERLIN            42.49N 123.44W
04/27/2005  0.00 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            45 MIN RAINFALL ENDING AT 455 PM PDT.

&&

JACOBS
Local storm report, Apr 27, 4:24 PM PST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
524 PM PDT WED APR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FLASH FLOOD      GRANTS PASS             42.44N 123.32W
04/27/2005                   JOSEPHINE          OR   LAW ENFORCEMENT

            REPORTS OF NUMEROUS LOW LEVEL FLOODING IN STREET AND
            BUILDINGS. REPORTED A DAY CARE CENTER FLOODED. MINOR MUD
            SLIDES ALSO REPORTED.

&&

JACOBS
Local storm report, Apr 27, 4:35 PM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
535 PM PDT WED APR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HEAVY RAIN       2 SSW MERLIN            42.49N 123.44W
04/27/2005  2.00 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            45 MIN RAINFALL ENDING AT 455 PM PDT.

&&

JACOBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Josephine

When
April 27, 4:56 PM PST
Where
Josephine County, Grants Pass
Reported by
TRAINED SPOTTER
Coordinates
42.366, -123.556 (the zone’s center; the record gives no point)

A spotter 4 NNW of Grants Pass recorded 3.60 inches of rain in one hour ending at 1630 PDT.

Heavy Rain, Josephine

When
April 27, 4:56 PM PST
Where
Josephine County, Merlin
Reported by
TRAINED SPOTTER
Coordinates
42.366, -123.556 (the zone’s center; the record gives no point)

A spotter 2 SSW of Merlin recorded 2.00 inches of rain in 45 minutes ending at 1655 PDT.

Heavy Rain, Josephine

When
April 27, 4:56 PM PST
Where
Josephine County, Grants Pass
Reported by
TRAINED SPOTTER
Coordinates
42.366, -123.556 (the zone’s center; the record gives no point)

A spotter 2 N of Grants Pass recorded 2.00 inches of rain in one hour ending at 1630 PDT.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445408, 5445409, 5445410.